Florida, 2012

Damaging Wind in Florida, June 6, 2012

June 6, 2012 · NWS TBW · 1 event in 1 county or zone

A weak frontal boundary moved into central Florida, preceded by a prefrontal trough that produced a line of thunderstorms. Generally, winds were around 25 knots or less with these storms, but at least one storm was strong enough to break part of a tree off which landed on a building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak frontal boundary moved into central Florida, preceded by a prefrontal trough that produced a line of thunderstorms. Generally, winds were around 25 knots or less with these storms, but at least one storm was strong enough to break part of a tree off which landed on a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 6, 12:35 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 6, 12:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
135 PM EDT WED JUN 6 2012

.SHORT TERM (TONIGHT - FRIDAY)...
A LARGE MID/UPPER LVL TROUGH IS GRADUALLY PUSHING OUT OF THE EASTERN
SEABOARD AND INTO THE W ATL WITH AN ASSOCIATED SFC FRONTAL BOUNDARY
NEARLY STATIONARY ACROSS EXTREME NORTHERN FL. MEANWHILE...A
WEAKENING SFC RIDGE AXIS REMAINS TO THE SE OF THE PENINSULA AT LEAST
THROUGH FRIDAY. THIS SYNOPTIC SETUP WILL CONTINUE TO FAVOR
PREVAILING SW FLOW ACROSS THE AREA...BRINGING DEEP LAYER MOISTURE
FROM THE GULF THROUGH THE SHORT TERM.

FOR THE REST OF TODAY AND TONIGHT...SCATTERED SHOWERS WITH
OCCASIONAL THUNDER WILL CONTINUE THROUGH THE EVENING HOURS WITH THE
SW FLOW DRAGGING ABUNDANT MOISTURE FROM AN AREA OF DISTURBED WEATHER
OVER THE SOUTHERN/CENTRAL GULF WATERS. WILL CONTINUE TO CARRY 40-50
POPS TONIGHT...THEN INCREASING TO 60-70 POPS ON THU MAINLY IN THE
AFTERNOON HOURS WHEN THE DEEPER MOISTURE IS EXPECTED. WITH THE
ROBUST SW FLOW IN PLACE...RISK FOR RIP CURRENT ALONG AREA BEACHES
CONTINUE UNTIL 9 PM THIS EVENING. ALWAYS HEED THE WARNINGS AND
POSTED REGULATIONS BEFORE GOING INTO THE WATER...AND TRY TO SWIM IN
BEACHES WITH LIFEGUARDS ON DUTY.

MODEL GUIDANCE SUGGESTS THAT THE FRONTAL BOUNDARY COULD LINGER
FURTHER SOUTH...BUT NOT MOVING ACROSS THE STATE ENTIRELY...THUS
KEEPING CHANCES OF RAIN IN THE 30-60 PERCENT RANGE NORTH-TO-SOUTH ON
FRI.

IN TERMS OF IMPACTS...GREATEST THREAT WILL BE POTENTIAL FOR HEAVY
DOWNPOURS AND LOCALIZED FLOODING...ESPECIALLY ACROSS THE TAMPA BAY
AREA AND NORTHWARD ON THU...AND OVER THE SOUTHERN HALF OF THE CWA ON
FRI.

TEMPERATURES REMAIN SLIGHTLY ABOVE NORMALS WITH MORNING LOWS MOSTLY
IN THE LOWER TO MID 70S...A LITTLE WARMER NEAR THE COAST. AFTERNOON
HIGHS WILL DEPEND ON THE AMOUNT OF CLOUD COVER AND RAIN ACROSS THE
AREA BUT IN GENERAL SHOULD REMAIN BETWEEN THE MID 80S TO NEAR 90.
BUT IN AREAS WHERE HEAVIER RAIN/CLOUD COVER DEVELOPS IT IS POSSIBLE
THAT THE MAX TEMPS COULD REMAIN IN THE UPPER 70S TO LOWER 80S.

&&

.LONG TERM (FRIDAY NIGHT-TUESDAY)...
A SURFACE BOUNDARY WILL BE PUSHING SOUTH OF THE AREA TO START THE
PERIOD AS HIGH PRESSURE STARTS TO BUILD IN FROM THE NE. ALOFT...
THE LONGWAVE TROUGH WILL BE PUSHING EAST OF THE AREA AS A
SHORTWAVE TROUGH MOVES INTO THE NW GULF WITH WEAK RIDGING IN PLACE
OVER THE STATE. SURFACE RIDGING REMAINS IN PLACE ACROSS THE AREA
FROM THE NE WITH DEEP MOISTURE REMAINING ACROSS THE REGION THROUGH
TUESDAY. ALOFT...THE SHORTWAVE WILL GRADUALLY SHIFT EAST ACROSS
THE NORTHERN GULF THROUGH THE PERIOD WITH VORT MAXES MOVING OVER
THE AREA THROUGH THE WEEKEND AND EARLY NEXT WEEK. THE UPPER ENERGY
COMBINED WITH THE MOIST ENVIRONMENT WILL ALLOW FOR SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. MINIMUM
TEMPERATURES WILL BE IN THE UPPER 60S TO MID 70S. HIGHS WILL BE IN
THE UPPER 80S TO LOWER 90S EACH DAY.

&&

.AVIATION...
GENERALLY BKN-OVC CLOUDS THROUGH THE AFTERNOON ALTHOUGH VCTS MAY
RESULT IN BRIEF MVFR CONDITIONS. ANTICIPATE VCSH OVERNIGHT UNDER
MVFR CIGS. AFTER SUNRISE...VFR CIGS WITH ISOLD TSRA. SOUTHWESTERLY
WINDS AND GUSTY AT TIMES CONTINUE THROUGH THE EVENING...THEN
SOUTHERLY AND DIMINISHING OVERNIGHT.

&&

.MARINE...
S/SW FLOW WILL PREVAIL OVER THE COASTAL WATERS AT LEAST THROUGH
THURSDAY...THEN A WEAKENING COLD FRONT REACHES THE NORTHERN WATERS
BY FRIDAY. WINDS SHIFT TO A MORE E/NE REGIME ON SATURDAY...THEN S/SE
BY SUNDAY. SURGES TO EXERCISE CAUTION CRITERIA WILL CONTINUE OVER
THE NORTHERN WATERS AND CENTRAL OFFSHORE WATERS THROUGH EARLY THIS
EVENING. THEN WINDS ARE EXPECTED TO REMAIN AROUND 15 KNOTS OR LESS
FOR THE END OF THE WORK WEEK AND THE UPCOMING WEEKEND...EXCEPT IN
THE VICINITY OF THUNDERSTORMS WHERE PERIODS OF ROUGH SEAS AND GUSTY
WINDS ARE POSSIBLE.

&&

.FIRE WEATHER...
RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE CRITICAL LEVELS DURING
THE NEXT SEVERAL DAYS WITH NO FIRE WEATHER PROBLEMS ANTICIPATED AT
THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  86  75  88 /  50  70  40  50
FMY  74  86  75  89 /  50  70  40  60
GIF  73  87  73  90 /  50  70  40  50
SRQ  75  85  75  88 /  50  70  40  50
BKV  71  87  71  90 /  50  70  40  40
SPG  77  86  78  87 /  50  70  40  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...BEACH HAZARDS STATEMENT THROUGH THIS EVENING FOR CHARLOTTE-
     HILLSBOROUGH-LEE-MANATEE-PINELLAS-SARASOTA.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...22/REYNES
LONG TERM...24/COLSON
AVIATION...09/RUDE
Hazardous weather outlook, Jun 6, 4:52 AM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
552 AM EDT WED JUN 6 2012

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-061600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
552 AM EDT WED JUN 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT AS A FRONTAL BOUNDARY SETTLES INTO NORTHERN FLORIDA AND
UPPER ENERGY MOVES OVER THE AREA. STRONG GUSTY WINDS...DEADLY
LIGHTNING AND BRIEF HEAVY RAINS WILL BE POSSIBLE WITH THE STRONGER
STORMS.

...RIP CURRENT IMPACT...
SOUTHWESTERLY WINDS WILL INCREASE AND BECOME GUSTY THROUGH THE
AFTERNOON AND ALLOW FOR A MODERATE RISK OF RIP CURRENTS AT AREA
BEACHES. TO AVOID GETTING CAUGHT IN A RIP CURRENT...SWIM AT
GUARDED BEACHES AND HEED THE ADVICE OF THE BEACH PATROL. AT
UNGUARDED BEACHES AND NEAR PIERS...JETTIES...AND INLETS...DO NOT
GO INTO THE SURF MUCH ABOVE YOUR KNEES.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT
TO MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE
RIP CURRENT UNTIL THE PULL EASES. ANOTHER METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS...WHERE THE
FORCE WEAKENS. THEN...SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM
THE CURRENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA EACH DAY AS A TROUGH TO THE NORTH AND ENERGY ALOFT SLOWLY
MOVE THROUGH THE AREA THROUGH FRIDAY AND BRING ABUNDANT MOISTURE
AND INSTABILITY. A SECONDARY UPPER TROUGH WILL KEEP AN UNSTABLE
ENVIRONMENT IN PLACE THROUGH TUESDAY AS HIGH PRESSURE RIDGES
ACROSS THE AREA AT THE SURFACE. STRONG GUSTY WINDS...DEADLY
LIGHTNING AND BRIEF HEAVY RAINS WILL BE POSSIBLE WITH THE STRONGER
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

The radar

The Tampa radar (KTBW), 80 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
June 6, 12:35 PM EST
Where
Pasco County, 2.79 mi S of Aripeka Comps Site
Measured
39 kt (45 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
28.390, -82.668

Broadcast media reported a large tree snapped in half 10 to 15 feet above the ground and landed on Holy Ground Homeless Shelter, causing minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387811.